Jump to content
CrazyBoards.org

Recommended Posts

I tinker with herbalism (safely and appropriately)...

Anyways, I came up with a catnip/chamomile/nettle/lemon balm infusion that tranquilizes pretty well until about 3 hours after consumption when it seems like I get rebound effects like hyper-irritability and psychomotor agitation.

I know it probably has to do with being BP but wonder if anyone else experiences this?

Herbal rebound doesn't usually happen until an herb is overused so I am curious if this is an idiosyncratic reaction or not...

Link to comment
Share on other sites

I've had chamomile tea and nettle tea separately; never used the other herbs. I heard that some people get marijuana-like effects from catnip, but I never tried it. I have 3 cats, so it'd be difficult.

Herbs have a complicated chemical makeup. That's both a good thing (one chemical may not work by itself), but it's also a bad thing--you can have weird interactions.

Did you discuss the herbs you use with a doctor or a pharmacist (or even with a biochemist--though they can't officially give you any advice)? I'd worry about interactions with your meds...

My ancestors probably drank chamomile, nettle, and linden flower teas for centuries, but they didn't have access to too many pharmaceuticals (unless you count vodka or mead)...

Link to comment
Share on other sites

I used to drink a tea made from chamomile and catnip, but not the other two. I never had a rebound affect from either of those. Nor did I get a "high" from the catnip (it helped me relax enough to fall asleep).

Sorry I can't help, but I think that Artemisia is right, maybe a pharmacist, an herbalist, or a doctor might be able to help more?

Link to comment
Share on other sites

I'm studying for my herbalist certification so I have a pretty good handle on botanical safety, biochemistry and med interactions...Opposite effects can happen when an herb is used too frequently but I've not come across any literature that explains my reaction.

I was just curious if anyone else with MI reacted this way.

Thanks!

BTW- No catnip will not get you "high" but there are herbs that can. And I don't use them. ;)

Link to comment
Share on other sites

BTW- No catnip will not get you "high" but there are herbs that can. And I don't use them. ;)

I read somewhere that some people respond to catnip, but I just checked on Erowid, and there was nothing about that, so it was probably wrong.

There are so many substances in herbs that I have no idea about anything. I wonder if any colleges/universities offer courses on the biochemistry of herbal plants...

Link to comment
Share on other sites

There are many, many sedative herbs...catnip is one. All of the herbs I noted in my original post are used as tranquilizers and there are dozens more.

Germany has a commission on herbal medicines. Google "German Commission E Monographs" to find highly regarded studies done on the safety and efficacy of herbal medicines.

Many meds we have today are direct descendants of herbal medicines...Aspirin is the most famous.

I have a PDR of herbal medicines and a psych med specific PDR that contains info regarding herbs in MI treatment. There's also an entire field of botany specializing in herbal medicines.

It a very interesting field. ;)

Link to comment
Share on other sites

I read somewhere that some people respond to catnip, but I just checked on Erowid, and there was nothing about that, so it was probably wrong.

I've run across that too, but for the life of me can't remember where. The story did involve an insane exposure/dosage.

I have run across information suggesting catecholamine rebound from diphenhydramine, so it might be possible with other anticholinergics (which include some of the most dangerous intoxicant herbs) and antihistamines. That doesn't seem to explain the blend mentioned, though.

Link to comment
Share on other sites

I've seen catnip dosed as an infusion 4 times a day for no more than 5 days for anxiety by herbalists.

I'm thinking my reaction is a combination of an overpowering blend and an idiosyncratic reaction. I've reacted to valerian root decoctions, too. I became paranoid and excitable...the opposite of what its supposed to do.

I react strangely to narc pain relievers like Vicodin as well. They are ineffective and actually hype me up instead of the calming or "high" effect that most people get. A friend with BP-I reacts the same way so I was working off the hypothesis that it may be a bipolar thang.

Hmmmmmm....

Link to comment
Share on other sites

I read somewhere that some people respond to catnip, but I just checked on Erowid, and there was nothing about that, so it was probably wrong.

I've run across that too, but for the life of me can't remember where. The story did involve an insane exposure/dosage.

I have run across information suggesting catecholamine rebound from diphenhydramine, so it might be possible with other anticholinergics (which include some of the most dangerous intoxicant herbs) and antihistamines. That doesn't seem to explain the blend mentioned, though.

Definite possibility....I'm one of those that get hyped up and irritable on diphenhydramine but tired and weak on pseudoephedrine.

I have some autonomic nervous system quirks...I think that might be why my reactions tend to be opposite of what they should be sometimes.

Link to comment
Share on other sites

Archived

This topic is now archived and is closed to further replies.

×
×
  • Create New...